Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Dodge City, KS

March 4, 202321 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 4, 2023, 1:03 PM CST for 21 counties in Kansas. It took effect at Mar 5, 2023, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2023, 1:03 PM CST (19:03 UTC)
In effect from
Mar 5, 2023, 12:00 PM CST
Expired
Mar 5, 2023, 6:11 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS
All 21 counties

Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS83 KDDC 041903
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
103 PM CST Sat Mar 4 2023

...CRITICAL FIRE RISK EXPECTED SUNDAY...

KSZ043>045-061>064-074>078-084>088-050315-
/O.UPG.KDDC.FW.A.0005.230305T1800Z-230306T0000Z/
/O.NEW.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-
Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
103 PM CST Sat Mar 4 2023 /1203 PM MST Sat Mar 4 2023/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM
CST /6 PM MST/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074, 075, 076,
077, 078, 084, 085, 086, 087, AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Sunday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control rapidly. Given the background drought conditions and 
  very dry and dormant fuels, any outdoor burning, or any 
  activities involving sparks or flames, are strongly 
  discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ080-089-050315-
/O.NEW.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/
Kiowa-Comanche-
103 PM CST Sat Mar 4 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 080 AND
089...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CST Sunday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 080 Kiowa and 
  Fire Weather Zone 089 Comanche.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control rapidly. Given the background drought conditions and 
  very dry and dormant fuels, any outdoor burning, or any 
  activities involving sparks or flames, are strongly 
  discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
268 
WWUS83 KDDC 042103
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
303 PM CST Sat Mar 4 2023

...CRITICAL FIRE RISK EXPECTED SUNDAY...

KSZ043>045-061>064-074>078-080-084>089-050700-
/O.CON.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-
Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-Clark-
Comanche-
303 PM CST Sat Mar 4 2023 /203 PM MST Sat Mar 4 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 7 PM CST /6 PM MST/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074,
075, 076, 077, 078, 080, 084, 085, 086, 087, 088, AND 089...

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control rapidly. Given the background drought conditions and 
  very dry and dormant fuels, any outdoor burning, or any 
  activities involving sparks or flames, are strongly 
  discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
371 
WWUS83 KDDC 050521
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1121 PM CST Sat Mar 4 2023

...CRITICAL FIRE RISK EXPECTED SUNDAY...

KSZ043>045-061>064-074>078-080-084>089-060100-
/O.CON.KDDC.FW.W.0005.230305T1800Z-230306T0100Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-
Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-Clark-
Comanche-
1121 PM CST Sat Mar 4 2023 /1021 PM MST Sat Mar 4 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 7 PM CST /6 PM MST/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063, 064, 074,
075, 076, 077, 078, 080, 084, 085, 086, 087, 088, AND 089...

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control rapidly. Given the background drought conditions and 
  very dry and dormant fuels, any outdoor burning, or any 
  activities involving sparks or flames, are strongly 
  discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
167 
WWUS83 KDDC 052045
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
245 PM CST Sun Mar 5 2023

...CRITICAL FIRE RISK THIS AFTERNOON...

KSZ065-079-060100-
/O.EXA.KDDC.FW.W.0005.000000T0000Z-230306T0100Z/
Pawnee-Edwards-
245 PM CST Sun Mar 5 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 065 AND
079...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 065 Pawnee and 
  Fire Weather Zone 079 Edwards.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control rapidly. Given the background drought conditions and 
  very dry and dormant fuels, any outdoor burning, or any 
  activities involving sparks or flames, are strongly 
  discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043>045-061>064-074>078-080-084>089-060100-
/O.CON.KDDC.FW.W.0005.000000T0000Z-230306T0100Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-
Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-Clark-
Comanche-
245 PM CST Sun Mar 5 2023 /145 PM MST Sun Mar 5 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 043, 044, 045, 061, 062, 063, 064, 074, 075, 076, 077, 078,
080, 084, 085, 086, 087, 088, AND 089...

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire 
  Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control rapidly. Given the background drought conditions and 
  very dry and dormant fuels, any outdoor burning, or any 
  activities involving sparks or flames, are strongly 
  discouraged Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
756 
WWUS83 KDDC 060011
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
611 PM CST Sun Mar 5 2023

KSZ043>045-061>065-074>080-084>089-060115-
/O.CAN.KDDC.FW.W.0005.000000T0000Z-230306T0100Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stanton-
Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-Stevens-Seward-Meade-
Clark-Comanche-
611 PM CST Sun Mar 5 2023 /511 PM MST Sun Mar 5 2023/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043, 044, 045, 061, 062, 063,
064, 065, 074, 075, 076, 077, 078, 079, 080, 084, 085, 086, 087,
088, AND 089...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

Winds have become light so the Red Flag Warning has been
cancelled.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 1:00 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 4, 1:00 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
100 PM CST Sat Mar 4 2023

...UPDATE TO SHORT TERM...

.SHORT TERM...(This evening through Sunday night)
Issued at 100 PM CST Sat Mar 4 2023

WV imagery indicates a zonal flow aloft prevailing across the Western
High Plains. Near the surface, high pressure is shifting eastward
through the Northern High Plains.

A dry pattern continues throughout the period as a relatively zonal
flow aloft remains in control across the Western High Plains tonight
into Sunday, not to mention much drier air in the lower/mid levels
dominating the region. The cooler air mass settled across the high
plains of western Kansas will be reinforced by east-southeasterlies
developing on the back side of departing high pressure. Look for
lows tonight generally back down into the 30s(F), especially into
central Kansas. Developing lee side troughing will strengthen in
eastern Colorado Sunday, bringing about southwesterly downsloping
to the area and helping push H85 temperatures up around 15C or a
little above by mid-afternoon. Under plenty of sunshine, widespread
70s(F) can be expected for highs Sunday afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 313 AM CST Sat Mar 4 2023

Another upper level shortwave is expected to move through the area
Sunday night into Monday. This will help push another dry cold
front through the area Sunday night shifting winds to the north
with much cooler temperatures behind it. Dry conditions continue
into the first part of the week before another push of cold air
slides into the area mid to late week. Ensemble models continue to
bring a good chance of precipitation to the area mid to late week.
The main challenge with this system will be what types of
precipitation will fall across the area during this time frame.
Probabilities are currently all over the place so can not rule out
all phases of wintry precipitation at this time. Luckily we are
still several days out with this system and future model runs will
hopefully come into better alignment with this system. As for
temperatures, highs will start out in the 50s Monday with 40s
Tuesday and Wednesday. 40s continue into the late part of the week
with some 30s possible across west central Kansas. Lows will
generally be in the 20s through Thursday morning with 20s and
teens Friday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1000 AM CST Sat Mar 4 2023

VFR conditions will prevail in vicinity of all TAF sites through early
Sunday. Light north-northeasterly winds this afternoon are expected
to turn more east-southeasterly this evening as surface high pressure
drifts east through the Dakotas into the Upper Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  35  77  33 /   0   0   0   0
GCK  55  35  75  30 /   0   0   0   0
EHA  56  38  75  30 /   0   0   0   0
LBL  58  37  78  30 /   0   0   0   0
HYS  55  35  75  33 /  10   0   0   0
P28  61  40  77  40 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM
MST/ Sunday for KSZ043>045-061>064-074>078-080-084>089.

&&

SHORT TERM...JJohnson
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Mar 4, 3:19 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CST Sat Mar 4 2023

KSZ030-031-043>046-061>066-074>081-084>090-050930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CST Sat Mar 4 2023 /219 AM MST Sat Mar 4 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect for much of the forecast area.
See the latest fire weather message for more information.

A wintry mix will be possible mid to late portion of next week. It
is too early to tell how much impact this will bring to western
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.